Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 56, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 28, 2019, 5:29 PM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2019, 5:29 PM EDT (21:29 UTC)
- Expired
- Jul 28, 2019, 6:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:38 PM EDT | TSTM WND DMG | Kennedy, NY | TREES AND POWERLINES DOWN ALONG STATE ROUTE 394. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616
WUUS51 KBUF 282129
SVRBUF
NYC009-013-282215-
/O.NEW.KBUF.SV.W.0056.190728T2129Z-190728T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
529 PM EDT Sun Jul 28 2019
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southwestern Cattaraugus County in western New York...
Southeastern Chautauqua County in western New York...
* Until 615 PM EDT..
* At 528 PM EDT, a severe thunderstorm was located near Falconer, or
8 miles east of Jamestown, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salamanca, Allegany State Park, Falconer, New Albion, Conewango,
Ellington, Randolph, Napoli, Little Valley and Cattaraugus.
This includes Interstate 86 between exits 13 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4208 7916 4218 7928 4235 7882 4207 7871
TIME...MOT...LOC 2128Z 256DEG 13KT 4214 7908
HAIL...1.00IN
WIND...60MPH
$$
Welch1 follow-up statement
698
WWUS51 KBUF 282200
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
600 PM EDT Sun Jul 28 2019
NYC009-013-282210-
/O.CAN.KBUF.SV.W.0056.000000T0000Z-190728T2215Z/
Cattaraugus NY-Chautauqua NY-
600 PM EDT Sun Jul 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4208 7916 4218 7928 4235 7882 4207 7871
TIME...MOT...LOC 2154Z 256DEG 13KT 4217 7893
$$
WelchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:55 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 28, 3:55 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 355 PM EDT Sun Jul 28 2019 .SYNOPSIS... A weak trough of low pressure will cross the area this afternoon and produce a few showers and thunderstorms, especially inland from the Great Lakes. A few more spotty showers and thunderstorms may develop later tonight and Monday in a warm and muggy airmass, but the vast majority of the time will be rain free. A cold front will then cross the area Tuesday with a better chance of showers and thunderstorms. Less humid air will move into the region for the second half of the week in the wake of this front. && .NEAR TERM /THROUGH MONDAY/... Convective debris clouds over the area so far today have limited destabilization and delayed convective initiation. Radar imagery showing a few scattered showers and storms east of Lake Ontario and in the Saint Lawrence Valley so far. The debris clouds will continue to thin early this afternoon, and expect enough insolation to allow convection to develop in the next few hours. A weak mid level and surface trough will continue to cross the area this afternoon. Deeper moisture has advected into the area just ahead of this feature, with PWAT rising to around 1.5 inches with surface dewpoints in the 65-70F range. The weak synoptic scale forcing will interplay with stronger mesoscale forcing driven by lake/terrain convergence to support scattered to numerous showers and storms this afternoon. The majority of the initial development will be along the edges of stronger SW flow channeling off Lakes Erie and Ontario. Expect one area of convection to initiate on the southern edge of stronger winds off Lake Erie from the western Southern Tier into the western Finger Lakes, then head into Central NY and impact areas southeast and east of Lake Ontario. A second area of showers and storms will likely develop on the northern edge of the Lake Erie breeze from the Niagara Peninsula eastward across Niagara/Orleans counties. Additional convection will likely develop north of Lake Ontario, which may move into the Saint Lawrence Valley. The lowest chance of rain will be in Buffalo and Watertown, but even here it may not stay completely dry given the presence of synoptic scale forcing which may overcome the developing stable lake shadows. The moderately high PWAT environment will support heavy downpours in any storms that develop, however storms should be moving fast enough to limit flooding potential. There is 20-30 knots of low level flow, but mid/upper level flow is weak. Morning cloud cover will also limit destabilization, yielding tall/skinny CAPE profiles. Given the negatives in the environment, the severe weather risk is small but non-zero. An isolated storm with large hail and damaging winds cannot be ruled out, but sub-severe gusty winds and small hail are more likely. The clouds and convection will hold temperatures in the lower 80s at lower elevations and upper 70s across higher terrain. It will continue to be quite breezy, especially northeast of Lake Erie where gusts will reach 30 mph through late afternoon. Most, if not all of the convection will dissipate this evening with the loss of daytime heating. A mid/upper level ridge will then build into the eastern Great Lakes late tonight and Monday. Despite the building upper level ridge, a weak convectively enhanced shortwave will move through the top of the ridge and support a chance of a few scattered showers and isolated thunderstorms. This chance reaches Western NY late tonight through Monday morning, then moves into Central NY and the eastern Lake Ontario region Monday afternoon. Coverage of this activity will remain very spotty, with most areas rain free the vast majority of the time. Temperatures will remain above normal, with lows tonight in the upper 60s to around 70 on the lake plains, and low to mid 60s in the Southern Tier valleys and Lewis County. Highs Monday will reach the mid to upper 80s at lower elevations, and lower 80s on the hills. Surface dewpoints will reach near 70 on the lake plains, yielding a heat index in the low to mid 90s. There is some potential for reaching marginal Heat Advisory criteria in some areas from just south of Lake Ontario into the western Finger Lakes, but the setup is too marginal to go with a headline just yet. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... Deepening low pressure moves across James Bay Monday night with its associated cold front approaching the region overnight. Scattered showers and thunderstorms will be reaching the western edge of the CWA just before daybreak. Another warm night across the Niagara Frontier and Finger Lakes with lows within a few degrees of 70. Slightly cooler temperatures across the southern tier and inland north country. Tuesday showers and thunderstorms will fire up in the warm humid airmass ahead of the cold front. These will primarily be focused on lake breezes and higher terrain but become more widespread in the afternoon as the front nears. Because of their slow moving nature, some of these heavy-rain storms could result in some localized flooding with rainfall rates of over 1 in/hour. High temperatures will range from from the mid to upper 80s across the eastern section while cloud cover will hold temps from the Genesee Valley west a couple of degrees cooler...in the low to mid 80s. The front will move slowly across the region Tuesday evening. Showers and isolated thunderstorms will linger through the overnight hours. Low temperatures will be in the low to mid 60s. On Wednesday, some lingering showers are possible as the slow moving front continues to move away from the region. During the afernoon, northerly winds will bring drier, less humid air and clearing skies throughout the afternoon. Expect highs within a few degrees of 80. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Heat and humidity around early in the week will gradually be replaced by, seasonably warm, but less humid conditions for the end of the week. For most areas, looks like a dry stretch of weather as well with only slight chances for pop-up showers and thunderstorms next weekend. Upper level trough axis reaches Quebec to New England on Thursday. Heights then rise slightly on into the weekend as the trough shifts to the northern Atlantic and upper level ridge holds firm over the southwest CONUS. In wake of the main front that moves through midweek, sfc high pressure will drift across the eastern Great Lakes to the east coast Thursday into Friday, then exit off the coast next Saturday. Weak return flow on the backside of the high will push dewpoints back into the lower 60s by next weekend, so there should be some instability building up by that time. No real larger scale forcing though, so probably just looking at pop-up, isolated coverage showers or thunderstorms, mainly focused over the higher terrain of the Southern Tier. No real extremes expected in terms of temperatures. H85 temps staying in the mid teens C should result in daytime highs away from immediate lake shores reaching at least the lower to middle 80s. Nighttime lows will range the 50s to lower 60s on Thursday night with the high overhead, then rise to the upper 50s to mid 60s by next weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... A weak trough will cross the eastern Great Lakes this afternoon, supporting scattered to numerous showers and storms, especially along and inland of the lake breeze boundaries. A few of these storms will produce brief/local MVFR to IFR conditions, but VFR will still prevail the majority of the time. Winds will be a little gusty, especially northeast of Lake Erie with gusts to around 25 knots through late afternoon. Most of the convection will end this evening with the loss of daytime heating. A few more widely scattered showers and isolated thunderstorms may develop late tonight and Monday morning across Western NY, moving to Central NY and the eastern Lake Ontario region Monday afternoon. VFR will again prevail tonight and Monday, with any MVFR conditions limited to within the widely scattered showers. Outlook... Tuesday through Wednesday...Chance of showers and thunderstorms with associated local/brief MVFR to IFR. Otherwise VFR. Thursday and Friday...Mainly VFR. && .MARINE... A trough will approach and cross the eastern Great Lakes this afternoon. Moderate southwest winds will continue to produce choppy conditions on Lake Erie, with somewhat lesser winds and waves on Lake Ontario. Winds and waves will get close to, but not quite reach Small Craft Advisory levels on Lake Erie, with 4+ foot waves confined mainly to Canadian waters given the wind direction. Moderate southwest winds will develop again Monday as high pressure remains anchored near the east coast and low pressure moves into northwest Ontario. This will produce some choppy conditions again on Lake Erie, but likely below Small Craft Advisory criteria. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...Levan LONG TERM...JLA AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Jul 28, 11:06 AM EDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1106 AM EDT Sun Jul 28 2019 NYZ007-008-010-012-019>021-085-291515- Jefferson-Lewis-Northern Erie-Wyoming-Chautauqua-Cattaraugus- Allegany-Southern Erie- 1106 AM EDT Sun Jul 28 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will develop this afternoon and early evening. Some of these storms may contain gusty winds, small hail, and brief heavy downpours. An isolated storm with damaging winds and large hail is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-011-013-014-291515- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee- Livingston-Ontario- 1106 AM EDT Sun Jul 28 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will develop this afternoon and early evening. Some of these storms may contain gusty winds, small hail, and brief heavy downpours. An isolated storm with damaging winds and large hail is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. High humidity and very warm temperatures may combine to produce a heat index in the mid 90s for several hours Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-291515- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1106 AM EDT Sun Jul 28 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will develop this afternoon and early evening. Some of these storms may contain gusty winds, small hail, and locally higher waves. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Jul 28, 2:12 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
212 PM EDT Sun Jul 28 2019
NYZ019-020-281900-
Chautauqua-Cattaraugus-
212 PM EDT Sun Jul 28 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES...
At 211 PM EDT, a strong thunderstorm was located near Falconer, or 7
miles northeast of Jamestown, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm, along with brief heavy downpours.
Locations impacted include...
Allegany State Park, Falconer, Frewsburg, Conewango, Ellington,
Randolph, Napoli, East Randolph, Steamburg and Kennedy.
This includes Interstate 86 between exits 13 and 18.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4204 7923 4222 7922 4227 7885 4218 7878
4203 7883
TIME...MOT...LOC 1811Z 272DEG 16KT 4214 7911
HitchcockSpecial weather statement, Jul 28, 2:57 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Buffalo NY
257 PM EDT Sun Jul 28 2019
NYZ019-020-281945-
Chautauqua-Cattaraugus-
257 PM EDT Sun Jul 28 2019
...STRONG THUNDERSTORMS WILL AFFECT CATTARAUGUS AND SOUTHERN
CHAUTAUQUA COUNTIES...
At 255 PM EDT, a cluster of strong thunderstorms was located from
near Clymer to Jamestown, Randolph, and Little Valley, moving east
at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm, along with brief heavy downpours.
Locations impacted include...
Jamestown, Olean, Salamanca, Allegany State Park, Lakewood,
Falconer, Ashford, Allegany, Franklinville, Clymer, Frewsburg, St.
Bonaventure, Ashford Hollow, Busti, Hinsdale, Great Valley and New
Albion.
This includes Interstate 86 between exits 6 and 27.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4201 7969 4212 7969 4246 7873 4252 7833
4200 7835
TIME...MOT...LOC 1855Z 272DEG 15KT 4222 7884
HitchcockSpecial weather statement, Jul 28, 3:36 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Buffalo NY
336 PM EDT Sun Jul 28 2019
NYZ019>021-282030-
Chautauqua-Cattaraugus-Allegany-
336 PM EDT Sun Jul 28 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CATTARAUGUS...
CHAUTAUQUA AND ALLEGANY COUNTIES...
At 334 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cuba to 7 miles northwest of
Salamanca to near Clymer. Movement was east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Jamestown, Olean, Salamanca, Wellsville, Allegany State Park, Alfred,
Lakewood, Falconer, Ashford, Allegany, Franklinville, Mayville,
Clymer, Belfast, Cuba, Rushford, Jamestown West, Weston Mills, St.
Bonaventure and Ashford Hollow.
This includes Interstate 86 between exits 4 and 33.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4200 7976 4217 7976 4246 7879 4252 7838
4247 7772 4200 7775
TIME...MOT...LOC 1934Z 270DEG 23KT 4227 7832 4221 7885 4206 7953
WelchSpecial weather statement, Jul 28, 4:26 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
426 PM EDT Sun Jul 28 2019
NYZ001-282100-
Niagara-
426 PM EDT Sun Jul 28 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN NIAGARA COUNTY...
At 425 PM EDT, a rapidly developing strong thunderstorm was located
over Lewiston, or near Niagara Falls, moving east southeast at 20
mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Niagara Falls, North Tonawanda, Tonawanda, Grand Island, Lewiston,
Youngstown, Fort Niagara State Park, Sanborn, Wilson, Cambria Center,
Ransomville and Model City.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4329 7906 4336 7875 4307 7880 4305 7883
4303 7882 4302 7884 4302 7889 4304 7890
4306 7895 4306 7900 4309 7907 4311 7906
4312 7907 4315 7904 4325 7906 4327 7908
TIME...MOT...LOC 2025Z 299DEG 16KT 4318 7903
JLALocal storm report, Jul 28, 5:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
523 PM EDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST NIAGARA FALLS AIRPORT 43.11N 78.94W
07/28/2019 M59 MPH NIAGARA NY ASOS
&&
EVENT NUMBER BUF1901401
KRAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:12 PM EDT | Special Weather Statement | BUF | Cattaraugus | 48 min |
| Jul 28, 2:57 PM EDT | Special Weather Statement | BUF | Cattaraugus | 48 min |
| Jul 28, 3:36 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 54 min |
| Jul 28, 4:11 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 34 min |
| Jul 28, 4:25 PM EDT | Special Marine Warning | BUF | 35 min | |
| Jul 28, 4:26 PM EDT | Special Weather Statement | BUF | Niagara | 34 min |
| Jul 28, 4:59 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 61 min |
| Jul 28, 5:10 PM EDT | Special Marine Warning | BUF | 65 min | |
| Jul 28, 5:42 PM EDT | Flash Flood Warning | BUF | Niagara | 2 hr |
| Jul 28, 5:51 PM EDT | Special Marine Warning | BUF | 24 min | |
| Jul 28, 6:04 PM EDT | Special Weather Statement | BUF | Allegany | 41 min |
| Jul 28, 7:29 PM EDT | Special Weather Statement | BUF | Cayuga | 46 min |
| Jul 28, 7:41 PM EDT | Special Marine Warning | BUF | 79 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.